MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® BPA

BIOMERIEUX INC. BACT/ALERT® BPA
Catalog Number 279018
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Death (1802)
Type of Reportable Event Death
Additional Manufacturer Narrative
A medical device report was submitted by biomerieux to the fda regarding the occurrence in (b)(6).Reference mdr # 3002769706-2017-00296.
 
Event or Problem Description
During a post-market surveillance review of a journal article titled "fatal sepsis associated with bacterial contamination of platelets - post-market surveillance review of a journal article titled "fatal sepsis associated with bacterial contamination of platelets - (b)(6), (b)(6) 2017," discrepant results were identified associated with bact/alert® bpa (reference (b)(4)).Patient 1: clostridium perfringens isolates from one patient's blood."in (b)(6) 2017, two (2) apheresis platelet units and one (1) unit of plasma were manufactured from an apheresis blood donation in (b)(6).Both platelet units were distributed to hospital x, where a male (patient 1) with acute myeloid leukemia and neutropenia received one of the platelet units.Thirty (30) minutes after transfusion, he developed rigors; transfusion-transmitted bacterial infection was not considered then because of the patient's complex medical history.The patient died four (4) days later.Anaerobic blood cultures, obtained shortly after transfusion, grew c.Perfringens five (5) days after collection." patient 2: patient's platelet bag and donor skin swabs were highly related by whole genome sequencing (wgs)."fourteen (14) hours after patient 1's transfusion, a female patient (patient 2) with acute myeloid leukemia received the other platelet unit while on broad-spectrum antibiotics for neutropenia at hospital x.No immediate symptoms of sepsis followed transfusion.Later that day, routine laboratory testing revealed new intravascular hemolysis.Transfusion-transmitted bacterial infection was suspected, and gram stain of platelet bag residuals was performed revealing gram-positive bacilli; the platelet supplier was immediately notified.Patient 2 died eleven (11) hours after transfusion.C.Perfringens was isolated from an anaerobic culture of the residual platelets.Post transfusion blood cultures from patient 2 were negative." an investigation will be initiated by biomérieux.
 
Additional Manufacturer Narrative
An internal biomérieux investigation was performed with results as follows: a review of the manufacturing direction was not able to be performed for the events that occurred in (b)(6) as the article did not contain specific information regarding the bottles or lot numbers.No issues with bact/alert® bpa culture bottle (p/n 279018) lot 1048428 or with the manufacturing process was found.Bact/alert® bpa culture bottle ifu (b)(4) was reviewed by the investigator for the appropriate user instructions.The following caution is in the reagents section of the ifu: "bact/alert bpa culture bottle test procedure preliminary comments and precautions 1.For best overall recovery when culturing platelet specimens, it is strongly recommended that more than one type of culture bottle be utilized (e.G., one aerobic and one anaerobic).Laboratory procedure 6.Negative cultures may be checked by smear and/or subculture at some point prior to discarding as negative.Note: a report of "negative" should not be interpreted as meaning that the original product is sterile.The negative status could be due to under-inoculation of the bottle, no organisms present in the inoculum, the number of organisms were too small for detection, or a culture bottle/medium that does not support the growth of the organism.For best overall recovery when culturing platelet specimens it is strongly recommended that more than one type of culture bottle be utilized (e.G., one aerobic and one anaerobic).Note: for quality control testing of platelets, the culture bottle should be held through the expiration date of the product (the platelet unit with the shortest expiration date in the six (6) unit pool will determine the final expiration of the pool.) or until designated positive.The platelet specimen should be taken at least 24 hours after collection to allow for natural proliferation in the platelet product." the ifu provides sufficient caution and instructions to the user regarding platelet specimens and negative results.Root cause on 05sep2018 the cross-functional team (cft) consisting of quality assurance (qa), global customer service (gcs), and research and development (r&d) and industrialization discussed the nature of the complaint and the details provided by the article surrounding the events and the information provided in the ifu.The article states that the pathogen might have been detected with the modified culture strategy which is not routinely practiced in the united states.Platelet units were screened for bacterial contamination using an aerobic culture only.Failure to screen platelet units anaerobically risks missing contamination by obligate anaerobes.Clostriduim perfringens would not be expected to be recovered in an aerobic culture such as the bpa bottle.The root cause was not identified in the article but recommends blood suppliers enhance safety interventions to reduce further the risk for bacterial contamination of platelets.Trend review no trend was identified similar in nature to the content of the complaint.

Brand Name
BACT/ALERT® BPA
Common Device Name
BACT/ALERT® BPA
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key7730929
Report Number3002769706-2018-00116
Device Sequence Number1405315
Product Code MZC
UDI-Device Identifier03573026126742
UDI-Public03573026126742
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
BK030076
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,litera
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number279018
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/02/2018
Supplement Date Received by Manufacturer09/13/2018
Initial Report FDA Received Date07/30/2018
Supplement Report FDA Received Date09/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;